West Virginia, 2020

Damaging Wind in West Virginia, June 10, 2020

June 10, 2020 · NWS LWX · 1 event in 1 county or zone

A few severe thunderstorms developed during the mid afternoon to evening hours across far eastern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few severe thunderstorms developed during the mid afternoon to evening hours across far eastern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 10, 2:13 PM EST, 19 minutes earlier.

Area forecast discussion, Jun 10, 2:13 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
313 PM EDT Wed Jun 10 2020

.SYNOPSIS...
A slow moving cold front will approach from the west tonight
before crossing the region Thursday into Thursday evening. High
pressure will briefly build in Friday. Another slow moving low
pressure will then approach over the weekend, potentially
lingering through much of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Latest analysis depicts the remnants of Cristobal now passing
north of Lake Superior. Another low pressure is centered over
southern Wisconsin, with a cold front extending southward across
the Mississippi Valley. Bermuda high pressure dominates the
western Atlantic. Aloft, a weak shortwave "tail" of Cristobal
extends southward over PA and WV, with a much stronger but
separate trough over Illinois. Upper level ridgining is centered
near Cape Hatteras.

The tropical air mass which has overspread the area (partly
courtesy of Cristobal) combined with its small "tail" of a
shortwave aloft will result in most showers/t-storms
concentrated to the west, near and west of I-81 in western VA,
eastern WV and western MD. Here, shear increases through the
evening, but CAPE will start to wane, so at least some isolated
severe storms with damaging winds and hail are possible. In
addition, PW's near 2 inches plus training will result in
locally heavy rain, perhaps 2 inches or more in an hour. Some
portions of the area, such as northwestern Maryland, have seen
very little rain in the last month, so FFG is quite high, almost
3 inches in an hour. Further south, FFG is much lower, but the
heavy rainfall signal is not as strong. Thus, have not pulled
trigger on a flash flood watch, but its not impossible one may
be necessary if guidance coalesces the heavy rain risk better
on a susceptible area.

Storms will wane later this evening even as shear increases
since the shortwave Cristobal tail will retreat northeast away
from us. Overnight, however, diminishing showers/storms related
to the cold front and stronger shortwave to our west will
approach. Given diminished CAPE, do not presently think there
will be a severe/flood risk overnight/early Thursday, but some
thunder could occur. Lows tonight will remain near 70.

On Thursday afternoon, some return of CAPE will accompany the
front's actual passage across the region as daytime heating
returns, so expect storms to reinvigorate. Given the slower
front motion and high PW's with flow near parallel to the front,
expect heavy rainers and a modest severe risk, but greater odds
the further east of I-95 one is. Clouds and the frontal passage
will keep temps cooler, with 80s more common.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
High pressure builds in Thursday night through Friday night,
with more seasonable temps and lower humidity. This is likely
the quietest and most tranquil period of the entire forecast
package, with mostly clear skies, light winds, highs in the 80s
and lows in the 50s and 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Early Saturday should remain dry for most of the area with a
brief high pressure moving out in the Atlantic. Upper level
shortwave will take residence in the area leading to a cold
front migrating in the CWA Saturday afternoon and evening,
allowing showers and storms to build in. Potential for severe
looks low right now with instability parameters remaining low.

Cutoff low will remain over the area through Tuesday at least,
allowing for a chance for showers and storms to remain in the
forecast each afternoon and evening as diurnal heating allows.
High pressure will make its way back into the area as we head
into the middle and late part of the workweek next week. We will
see temperatures struggle to reach 80F through Tuesday with the
presence of the cut off low.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR should prevail through this evening, though scattered
thunderstorms will result in sporadic restrictions where they
occur, along with possibly gusty winds. Most likely locale for
storms is MRB, with reduced odds further south and east, but
still kept VCTS for other terminals. Later tonight, expect more
low clouds, at least MVFR but possibly IFR, to develop. Showers
will then move back in late tonight/early Thursday, possibly
accompanied by thunder. Storms may invigorate midday/early
afternoon Thursday as front passes, but improving conditions by
late afternoon as the system moves away. VFR with light winds
Thursday night-Friday night.

Sub-VFR conditions possible Saturday and Sunday with an upper
level disturbance moving overhead. Saturday's chances for sub-
VFR seem brief and small while Sunday warrants a more likely
chance for sub- VFR conditions.

&&

.MARINE...
Southerly flow ahead of an approaching front has increased,
allowing marginal SCA level gusts to begin across the waters.
Gradient stays up into Thursday, so have SCA through then. As
front pushes through slowly on Thursday, winds should shift
westerly and wane. Light winds should prevail behind the front
on Friday.

No marine hazards expected into the weekend with winds
appearing to remain below hazard criteria during the frontal
passage.

&&

.TIDES/COASTAL FLOODING...
Southerly flow ahead of an approaching cold front is allowing
anomalies to rise across the tidal waters. While not immediately
a concern, by tomorrow, the anomalies may be high enough to
cause minor flooding in the more sensitive locales. Currently
only forecasting flooding at Annapolis, but its not impossible
it occurs elsewhere. Will continue to monitor.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until noon EDT Thursday for ANZ530>533-
     535>542.
     Small Craft Advisory until 6 PM EDT Thursday for ANZ534-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/ADM
MARINE...RCM/ADM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Jun 10, 1:48 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
248 PM EDT Wed Jun 10 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
248 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms with damaging winds and large hail
will be possible this afternoon and evening. Isolated instances of
flooding from thunderstorm rains are also possible. The greatest
risk of severe weather and flooding is in northern Maryland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms with damaging winds will be
possible Thursday afternoon and evening. Isolated instances of
flooding from thunderstorm rains are also possible. The greatest
risk of severe weather and flooding is in southern Maryland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible today.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
248 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms with damaging winds and large hail
will be possible this afternoon and evening. Isolated instances of
flooding from thunderstorm rains are also possible. The greatest
risk of severe weather and flooding is in northern and western
Maryland, eastern West Virginia and northwestern Virginia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms with damaging winds will be
possible Thursday afternoon and evening. Isolated instances of
flooding from thunderstorm rains are also possible. The greatest
risk of severe weather and flooding is east of Interstate 95.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible today.

The radar

The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 10, 2:32 PM EST
Where
Morgan County, 2.2 mi WNW of Smith Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.576, -78.270

Two trees were blown down near the intersection of Cold Run Valley Road and Cool Spring Cabin Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900156.